Can You Overdose on Caffeine?

Given the fact that around 85% of the American population drinks caffeine, with about 50% consuming caffeine every day in the form of coffee and other common caffeine-containing foods and drinks, overdose on caffeine is relatively rare. However, it is a real risk and can be life-threatening, especially for people who use caffeine pills. And caffeine-related emergency visits are on the rise. In the United States, there were 2,787 cases in 2004, in 2007 that number topped 10,000, and had more than doubled to 20,783 in 2011.

How Much is Too Much Caffeine?

The precise amounts of caffeine that cause toxicity and overdose vary from one person to the next and depend particularly on the person's body weight. As with all drugs, the lower the body weight, the less of the drug it takes to cause damage. This makes children, people with eating disorders, and those with other conditions that cause low body weight more vulnerable to caffeine overdose.

In humans, more than 150-200mg per kg of body weight, or 5 to 10 grams of total caffeine ingested is considered lethal. Consuming 3mg per kg of body weight above the baseline dietary exposure is considered the "adverse effect level." To put this in perspective, the average child or young adult would exceed the adverse-effect level after drinking just one energy drink or energy shot above their baseline dietary caffeine exposure. You can easily have a caffeine pill overdose if you take more than the stated dose.

And even smaller amounts of caffeine have negative effects.

What Are the Symptoms of Caffeine Overdose?

The physical symptoms of caffeine overdose include agitation, hypertension (high blood pressure), hypotension (low blood pressure), vomiting, abdominal pain, and fever. The heart rhythm is often affected, with arrhythmias – disorders of the heart rate (pulse) or heart rhythm – including tachycardia, when the heart beats too fast. Although cardiac arrest – the abrupt cessation of normal circulation of the blood due to failure of the heart to contract effectively – is possible from caffeine overdose, this is rare.

However, anxiety about rapid heartbeat is a common cause of panic attacks, which unfortunately tend to also cause a rapid heartbeat, of which the sufferer is acutely aware. Therefore, don’t assume that you are having a cardiac arrest if you feel you have a racing heartbeat after consuming a lot of coffee! Nonetheless, the DSM-IV does define the criteria for caffeine intoxication much lower than that of caffeine overdose – after the consumption of just 250mg caffeine – about 2-3 cups of brewed coffee.

There is some indication in the research literature that caffeine overdose combined with SSRIs can cause serotonin syndrome.

How Serious Is Caffeine Overdose?

While it is a relatively rare occurrence, when people do die from caffeine overdose, it is usually a result of ventricular fibrillation – a severely abnormal heart rhythm – after consuming caffeine pills. Plus, becoming seriously ill from consuming too much caffeine is much more frequent. Poison control centers receive about 5,000 reports of caffeine toxicity per year, with about 10% reporting moderately severe symptoms, and about half of all cases affecting children (aged under 19).

The more severe neurological symptoms of caffeine overdose are delusions, hallucinations, and seizures. In very rare cases, caffeine overdose can result in coma and death.

Was this page helpful?

Article Sources

Verywell Mind uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial policy to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Murray A, Traylor J. Caffeine Toxicity. National Institutes of Health. Updated November 11, 2019.

  2. Mattson ME. Update on Emergency Department Visits Involving Energy Drinks: A Continuing Public Health Concern. U.S. National Library of Medicine. The CBHSQ Report. Rockville (MD): Substance Abuse and Mental Health Services Administration (US). Published January 10, 2013.

  3. Mansour B, Amarah W, Nasralla E, Elias N. Energy drinks in children and adolescents: demographic data and immediate effectsEur J Pediatr. 2019;178(5):649-656. doi:10.1007/s00431-019-03342-7

  4. 1 in 10 Energy Drink-Related Emergency Department Visits Results in Hospitalization. The Dawn Report. Substance Abuse and Mental Health Services Administration. Published March 13, 2014.

  5. Energy Drinks. National Center for Complementary and Integrative Health. Modified July 2018.

  6. Caffeine: Is it a Problem for Kids? Poison Control. Published December 2013.